Texas, 2011

Hail in Texas, September 14, 2011

September 14, 2011 · NWS SJT · 1 event in 1 county or zone

An isolated supercell formed in advance of a frontal boundary and produced small hail in Runnels County .

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated supercell formed in advance of a frontal boundary and produced small hail in Runnels County .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 14, 5:09 PM CST, 9 minutes earlier.

Area forecast discussion, Sep 14, 5:09 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
609 PM CDT WED SEP 14 2011

.UPDATE...
QUICK UPDATE FOR RAINFALL AND WINDS.

&&

.DISCUSSION...
COLD FRONT IS NOW WELL SOUTH OF INTERSTATE 20 AND IS MOVING
THROUGH THE NORTHERN HEARTLAND AND CENTRAL CONCHO VALLEY. SOME
STRONG OUTFLOW WINDS HAVE BEEN REPORTED OVER THE CONCHO VALLEY.
HAVE EXPANDED COVERAGE FOR CONVECTIVE ACTIVITY THROUGH THE
REMAINDER OF THE EVENING AS WELL AS PRECIPITATION VALUES.

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT WED SEP 14 2011/

SHORT TERM...
AS OF 3 PM...LATEST SURFACE OBS SHOW THE LEADING EDGE OF THE COLD
FRONT ENTERING EXTREME NORTHERN PORTIONS OF THE CONCHO VALLEY.
ISOLATED CONVECTION IS DEVELOPING ALONG THE BOUNDARY OVER COKE AND
STERLING COUNTIES AND BASED ON LATEST NAM ADDITIONAL DEVELOPMENT
IS LIKELY...BUT IS EXPECTED TO DIMINISH AFTER SUNSET WITH LOSS OF
HEATING. THE FRONT WILL WORK ITS WAY SLOWLY SOUTH THIS EVENING AND
IS EXPECTED TO STALL ALONG THE I-10 CORRIDOR BY EARLY THURSDAY
MORNING. A STRONG UPPER LEVEL JET WILL LIFT NORTHEAST ACROSS WEST
TEXAS TONIGHT INTO THURSDAY. THIS IN COMBINATION WITH STRONG
ISENTROPIC ASCENT WELL NORTH OF THE FRONTAL BOUNDARY WILL KEEP THE
BULK OF MUCH NEEDED RAINFALL TO OUR NORTH AND WEST THROUGH
THURSDAY. KEPT SLIGHT CHANCE TO CHANCE POPS LIMITED TO THE BIG
COUNTRY...THE CONCHO VALLEY AND NORTHWEST HILL COUNTRY. LOWS
TONIGHT EXPECTED TO BE IN THE 60S AREAWIDE. TEMPERATURES ON
THURSDAY WILL BE COOLEST OVER THE BIG COUNTRY WHERE ABUNDANT CLOUD
COVER AND STRONGEST LOW LEVEL COLD AIR ADVECTION WILL RESULT IN
HIGHS ONLY IN THE 70S. HIGHS IN THE LOW TO MID 80S ARE EXPECTED
ACROSS THE CONCHO VALLEY AND HEARTLAND WITH HIGHS IN THE UPPER 80S
IN VICINITY OF THE FRONTAL BOUNDARY ALONG THE I-10 CORRIDOR.

LONG TERM...
UPPER WEST-SOUTHWEST FLOW WILL REMAIN ACROSS THE SOUTHERN PLAINS
THROUGH EARLY NEXT WEEK. THE COMBINATION OF WEAK UPPER LEVEL
DYNAMICS AND ISENTROPIC LIFT WILL REMAIN MAINLY WEST AND NORTH OF
WEST CENTRAL TEXAS LATE THIS WEEK AND THIS WEEKEND. WILL KEEP SLGT
CHC POPS GOING IN THE FORECAST...MAINLY ACROSS THE NORTHERN AND
EASTERN CWFA. ALSO...COOLER TEMPERATURES ACROSS THE AREA DURING
THE NEXT 7 DAYS. HIGHS WILL BE IN THE UPPER 80S TO LOWER
90S...WITH LOWS IN THE 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 63  77  61  87  68 /  30  20  20  10  10
SAN ANGELO 	 67  84  63  89  67 /  20  20  20  10  10
JUNCTION 	 67  90  68  92  68 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/15
Hazardous weather outlook, Sep 14, 2:22 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT WED SEP 14 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-152030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
322 PM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTH AND WEST OF A
CROSS PLAINS TO SAN ANGELO LINE. THE PRIMARY THREAT WILL BE GUSTY
WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY INTO FRIDAY
MAINLY NORTH AND WEST OF A CROSS PLAINS TO OZONA LINE. THE PRIMARY
THREAT IS EXPECTED TO BE GUSTY WINDS AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Sep 14, 4:56 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
556 PM CDT WED SEP 14 2011

TXZ066-127-139-142345-
RUNNELS TX-TAYLOR TX-COLEMAN TX-
556 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR
RUNNELS...TAYLOR AND COLEMAN COUNTIES...

AT 548 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTH OF BRADSHAW...OR ABOUT 6
MILES NORTHEAST OF WINTERS...MOVING EAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CREWS BY 615 PM CDT
  LAWN...GOLDSBORO AND OVALO BY 645 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

&&

LAT...LON 3195 9962 3189 9996 3207 10000 3227 9963
TIME...MOT...LOC 2255Z 250DEG 6KT 3204 9987 $$

JOHNSON

The radar

The San Angelo radar (KSJT), 84 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Runnels

When
September 14, 5:18 PM CST to 5:21 PM CST
Where
Runnels County, Winters
Measured
0.88 in hail
Reported by
Public
Coordinates
31.970, -99.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349568.